Clostridium difficile (C. difficile) is a bacterium that is normally present in the gut of healthy individuals and does not cause any problems. When the flora in the gut is disturbed due to inappropriate use of anti-infective medicines called antibiotics, the bacteria multiplies to increase in numbers and predominantly populate the gut. The person is then said to be ‘infected’ with C. difficile. The bacteria then produce ‘toxins’ that cause diarrhea, and other problems like inflammation of the large intestine, called colitis.
Anybody can develop an infection with C. difficile though the elderly are more prone than the youngsters. The commonest risk factor is the intake of antibiotics for treatment of any medical condition. The risk is greater is a broad spectrum antibiotic is used for a prolonged period or multiple antibiotics are used together.
Most infections occur in hospitals and nursing homes where the bacteria spread easy and people are more vulnerable. Person to person spread mainly through hands is known to occur in such settings.
Toilets, stethoscopes, thermometers, bedrails, bedside tables, and other furniture or equipment may facilitate the spread if contaminated with the bacteria. Thus, anybody who has been hospitalized in recent past is at risk.
People with compromised defenses of the body as with a weak immune system are prone. This includes patients on treatment for cancers. One who has had an infection with C. difficile in the past is at risk for more infections in future. So are the patients with cancer or inflammatory disease of the colon.
Below are some common symptoms of the infection.
A more severe form of illness is the pseudomembranous colitis, where the colon is inflamed and the inner lining develops membrane like patches. This causes a bloody diarrhea, crampy pain in abdomen, fever, and swelling and distention of the abdomen. The colon may distend and the wall progressively thins down to cause a rupture. This is called a perforation.
This can be life threatening as the contents of the colon can spill over in the abdomen and cause a widespread infection. It may sometimes lead to death.
A transient period of diarrhea is common after antibiotic use in many people.
One should see a doctor when the stools last more than 3 days, become more frequent, or are accompanied by blood or pus. Fever, cramping, feeling of fullness or vomiting, or weight loss due to a non remitting diarrhea are other reasons to seek medical help.
C. difficile infection is suspected in anybody who develops diarrhea and has taken antibiotics for any reason in the past two months or when diarrhea develops after hospitalization.
The doctor may then like to do some tests to confirm the diagnosis. The bacteria can be detected in a stool sample by using a number of laboratory tests like enzyme immunoassay, polymerase chain reaction and tissue culture assay. So stool testing is a simple way to detect the infection.
In the more severe cases, a computerized tomography (CT) scan may enable examination of the colon through a series of images. The colon wall may be thickened which may be suggestive of pseudomembranous colitis.
The inside of the colon may be directly viewed through a flexible sigmoidoscopy. A tube with a camera mounted tip may be inserted through the anal opening upward to look at the interior of the colon. This may reveal areas of inflammation and patches of membranes.
The first essential requirement in treatment is to discontinue the intake of a suspect causative antibiotic. In the very mild cases, this alone may be curative. Many people may need further treatment.
Paradoxically, the treatment then involves administration of another antibiotic that acts against the C. difficile and controls infection.
The antibiotics used for this purpose are metronidazole for the moderate cases and vancomycin for the more severe cases. The two are taken by mouth and arrest the growth and proliferation of C. difficile and help to restore the normal bacterial colonies in the gut.
In an extreme event of inflammation and organ failure, surgery may be done to remove the diseased segment of the colon.
Probiotics are another option. These are bacteria or yeasts that help to restore the natural and normal flora in the gut. These can be taken along with antibiotics in the treatment of C. difficile. Probiotics also help to prevent recurrent disease.
Episodes of infection may recur as the previous ones may not have recovered fully or a reinfection may occur with a different strain. In this case, the antibiotics and probiotics are given for longer durations. In any case, it is important to provide adequate fluid replacement. Some doctors may not like to add probiotics.
One should take frequent small sips of fluids to prevent dehydration. In more severe cases, fluids may need to be infused through the blood vessel.
Medicines that decrease the motility of the gut to control diarrhea, such as loperamide, should be avoided as these delay the clearance the toxins from the gut and may rather make the illness more grievous.
Infection with C. difficile can be prevented.